Alert archive / North Carolina / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Mar 21, 2025, 2:12 PM EDT for 21 counties in North Carolina. It took effect at Mar 22, 2025, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2025, 2:12 PM EDT (18:12 UTC)
- In effect from
- Mar 22, 2025, 11:00 AM EDT
- Expired
- Mar 22, 2025, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Raleigh, NC
All 21 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Granville County, NC, Guilford County, NC, Harnett County, NC, Hoke County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS82 KRAH 211812 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 212 PM EDT Fri Mar 21 2025 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED SATURDAY... .Gusty winds combined with low relative humidity, and dry fuels will result in dangerous adverse fire behavior Saturday. NCZ007-008-021>025-038>041-073>077-083>086-088-220900- /O.NEW.KRAH.FW.W.0002.250322T1500Z-250323T0000Z/ Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland- 212 PM EDT Fri Mar 21 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY FOR MUCH OF THE PIEDMONT AND SANDHILLS... The National Weather Service in Raleigh has issued a Red Flag Warning for gusty winds and low relative humidity which is in effect from 11 AM to 8 PM EDT Saturday. * AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather Zone 008 Granville, Fire Weather Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire Weather Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire Weather Zone 085 Scotland, Fire Weather Zone 086 Hoke and Fire Weather Zone 088 Cumberland. * TIMING...From 11 AM to 8 PM EDT Saturday. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...In the lower to mid 70s. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
593 WWUS82 KRAH 220800 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 400 AM EDT Sat Mar 22 2025 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED TODAY... .Gusty winds combined with low relative humidity and dry fuels will result in a high chance for adverse and dangerous fire behavior today. NCZ007-008-021>025-038>041-073>077-083>086-088-230000- /O.CON.KRAH.FW.W.0002.250322T1500Z-250323T0000Z/ Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland- 400 AM EDT Sat Mar 22 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR MUCH OF THE PIEDMONT AND SANDHILLS... * AFFECTED AREA...Much of the Piedmont and Sandhills of central North Carolina including Person, Granville, Forsyth, Guilford, Alamance, Orange, Durham, Davidson, Randolph, Chatham, Wake, Stanly, Montgomery, Moore, Lee, Harnett, Anson, Richmond, Scotland, Hoke, and Cumberland. * TIMING...From 11 AM this morning to 8 PM EDT this evening. * WINDS...From the west at 10 to 20 mph with gusts as high as 30 to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...Highs in the lower to mid 70s. * IMPACTS...Any fire that develops will spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ GIH
533 WWUS82 KRAH 222358 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 758 PM EDT Sat Mar 22 2025 ...Red Flag Warning expires at 800 PM... NCZ007-008-021>025-038>041-073>077-083>086-088-230100- /O.EXP.KRAH.FW.W.0002.000000T0000Z-250323T0000Z/ Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland- 758 PM EDT Sat Mar 22 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR THE PIEDMONT AND SANDHILLS OF CENTRAL NC... Wind gusts have begun to subside this evening and has ended the main threat for erratic and dangerous fire conditions. Relative humidity values will steadily recover overnight to 60 to 80 percent and greatly limit adverse fire behavior. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Mar 21, 1:50 PM EDT, 22 minutes earlier.
Area forecast discussion, Mar 21, 1:50 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 150 PM EDT Fri Mar 21 2025 .SYNOPSIS... Seasonably cool high pressure will build across the Southeast ahead of a moisture-starved frontal system that will move across and offshore the Middle Atlantic Saturday and Saturday night. && .NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/... As of 1040 AM Friday... Sunny and pleasantly cool with diminishing wind this afternoon. High pressure will continue to build into the region from the south and west this afternoon. Satellite data indicated sunny skies throughout the region to the Mississippi Valley. Winds that are currently in the 10-20 mph range will decrease to 10 mph or less mid to late afternoon today. Highs will be seasonable - generally in the lower 60s. Expect mainly clear skies tonight with lows in the upper 30s to lower 40s. THere will be an increase in high clouds late tonight and an uptick in the SW surface winds (ahead of the next trough that will approach from the west Saturday). This will tend to keep temperatures up a bit tonight. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 415 AM Friday... In continued quickly progressive mid-latitude flow, a synoptic trough will pivot across the lwr Great Lakes and Middle Atlantic, then offshore. Cntl NC will only be glanced by associated forcing for ascent, which will be acting upon deep dryness in place. The main impact and influence for cntl NC will be the development of patches of diurnal altocumulus at the top of a deeply-mixed (~8-9 thousand ft) boundary layer. At the surface, a weak and moisture-starved cold front over the OH Valley at the start of the period will move across the cntl Appalachians during the day and sewd and across cntl NC Sat night. Considerable wly flow will downslope dry already limited moisture along and ahead of the front. The aforementioned deeply-mixed boundary layer will contain 30-35 kts of wly momentum, within a tightening height gradient ahead of the front, which will mix to the surface and result in similarly strong peak surface wind gusts above already strong, 15-20 kts sustained ones. A combination of WAA and the downslope component ahead of the front will cause temperatures to warm to 6-10 F above average and into the lwr-mid 70s. Weak CAA Sat night, and pockets of surface decoupling and radiational cooling late into Sun morning, should support near average low temperatures mostly in the upr 30s to mid 40s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 150 PM Friday... Generally quiet weather expected during the long term forecast with the exception on Monday as a frontal passage moves through the region. Sunday will start off the week dry with above normal highs in the mid 60s to low 70s. As a surface low over the upper MS valley shifts towards the Upper Great Lakes on Monday a strong cold front will move across the Mid-Atlantic region. While QPF amounts are expected to be only a few hundredths to nearly a tenth, light to moderate showers will be expected much of the day beginning early Monday morning through early evening. Conditions are expected to dry out Monday night as the front pushes offshore overnight. Slightly cooler temperatures on Tuesday will feel like a nice spring day with morning temperatures in the 40s and afternoon temperatures in the mid 60s to low 70s. Another shortwave trough will move just north of the region late Tuesday into Wednesday bringing a slight chance of rain (15-30%) across the northern Piedmont before high pressure builds in for Thursday and Friday. Temps Thursday will be in the 60s with Friday temps warming up a tad into the upper 60s to mid 70s. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... As of 140 PM Friday... VFR conditions are expected with winds becoming light from the SW by late afternoon, continuing this evening. A nocturnal, SW low-level jet a top light surface winds overnight, will increase the risk for low-level wind shear overnight-Sat morning. Gusty WSW winds at 15- 30kt expected 15z-22z/Saturday. Outlook: The next chance of showers and possible flight restrictions will be Monday, although confidence is low. && .FIRE WEATHER... As of 755 AM Friday... ...INCREASED FIRE DANGER IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR THE SANDHILLS AND MOST OF THE PIEDMONT OF NC... A wetting rain from Thu has likely, at least briefly, lessened the increased fire danger threat over the eastern Piedmont and much of the Sandhills today. Nonetheless, no changes were made to the statement that was coordinated with NCFS on Thu. West northwesterly winds will gust between 20 and 30 mph, strongest this morning and then gradually lessening this afternoon. These winds will be be accompanied by low relative humidity values mostly in the teens to around 20 percent. Increased fire danger will result, mainly over the southern and northwestern Piedmont, where little to no rain fell on Thursday. After low relative humidity and drying of fuels today, continued low relative humidity, and also strong and gusty westerly winds, will contribute to critical to extreme fire weather conditions on Sat. A risk of extensive wildfire occurrence and extreme fire behavior appears likely. These meteorological parameters will be coordinated with NCFS later this morning for possible issuance of a Fire Weather Watch later today. Additionally, the North Carolina Forest Service has issued a statewide ban on all open burning and has cancelled all burning permits effective 8 AM EDT this morning, until further notice. Continued low relative humidity values Sun through Thu, with the exception of Mon when a front will focus moisture/higher RH and a chance of rain, will likely result in an extended period of increased fire danger through next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Badgett SHORT TERM...MWS LONG TERM...CA AVIATION...MWS FIRE WEATHER...Badgett/MWS
Hazardous weather outlook, Mar 21, 6:05 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 605 AM EDT Fri Mar 21 2025 NCZ021-038-073-083-221200- Forsyth-Davidson-Stanly-Anson- 605 AM EDT Fri Mar 21 2025 ...INCREASED FIRE DANGER IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low relative humidity and strong and gusty westerly winds will contribute to critical to extreme fire weather conditions, and a high probability of extensive wildfire occurrence and extreme fire behavior, on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-008-022>025-039>041-074>077-084>086-088-221200- Person-Granville-Guilford-Alamance-Orange-Durham-Randolph-Chatham- Wake-Montgomery-Moore-Lee-Harnett-Richmond-Scotland-Hoke-Cumberland- 605 AM EDT Fri Mar 21 2025 ...INCREASED FIRE DANGER IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low relative humidity and strong and gusty west southwesterly winds will contribute to critical fire weather conditions, and a risk of extensive wildfire occurrence and extreme fire behavior, on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ009>011-026>028-042-043-078-089-221200- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne- Sampson- 605 AM EDT Fri Mar 21 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low relative humidity and strong and gusty west southwesterly winds will contribute to critical fire weather conditions, and a risk of extensive wildfire occurrence and extreme fire behavior, on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 26
Nearby
Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.